Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Albany, NY

May 28, 2001Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 28, 2001, 4:31 PM EDT for Saratoga County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 4:31 PM EDT (20:31 UTC)
Expired
May 28, 2001, 5:00 PM EDT
In force
29 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saratoga County, NY

The radar

The Albany radar (KENX), 48 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 282031
SVRALY
NYC091-282100-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 500 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MECHANICVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECHANICVILLE AT 435 PM EDT

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

LAT...LON 4305 7360 4302 7366 4301 7373 4299 7377
          4298 7386 4294 7388 4286 7383 4280 7382
          4281 7371 4293 7367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 28, 2:45 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT MON MAY 28 2001

NMRS TSTMS IN COOL SECTOR WITH ANOTHER LN IN ASSOCN WITH
OCFNT INTO UPR HDSVLY WITH CDFNT SW INTO ERN PA AND SFC TROF WRN
QUE-LK ERIE. SEVERAL STORM DUMPING DIME TO NICKEL SIZED HAIL. BY
TUESDAY EVNG...MODELS AVERAGE SFC LOW ABT 330N CYQB WITH CDFNT INTO
WRN ME-LONG IS SWWD. AVN RUN HOWEVER THROWS ANOTHER LOW ABT 200 ESE
KWWD AT THAT TIME WHILE BETTER AGREEMENT EXISTS REGARDING POSITION
OF SFC HI OVR WRN UPR MI WITH WK RDG SE INTO LK ERIE AND CNTRL NY.
BTWN 06Z AND 12Z WED...H5 LOW CUTS OFF ACRS ADRNDCKS...WHICH SHOULD
BE GOOD FOR ANOTHER ROUND OF PCPN...MAINLY NRN DIST. NW FLOW DOES v
NOT DEPART TIL THU...THEN NEXT WAA PAT MOVS IN FOR FRI AND BY SAT
MRNG H5 LOW PROGGED NOT TOO FAR FROM CURRENT POSITION.  MCKINLEY

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, May 28, 1:23 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    ROTTERDAM                 NY   1.75 INCH HAIL
05/28/01   SCHENECTADY                    GOLFBALL SIZE HAIL

1259 PM    NISKAYUNA                 NY   1 INCH HAIL
05/28/01   SCHENECTADY                    ONE INCH HAIL

0102 PM    NISKAYUNA                 NY   1.25 INCH HAIL
05/28/01   SCHENECTADY                    HALF DOLLAR SIZE HAIL

0107 PM    STOCKPORT                 NY   1.75 INCH HAIL
05/28/01   COLUMBIA                       GOLFBALL SIZE HAIL

0110 PM    REXFORD                   NY   WIND DAMAGE
05/28/01   SARATOGA                       POWER POLES DOWN

0112 PM    STUYVESANT                NY   .75 INCH HAIL
05/28/01   COLUMBIA                       DIME SIZE HAIL

0119 PM    CLIFTON PARK              NY   .75 INCH HAIL
05/28/01   SARATOGA                       DIME SIZE HAIL
Local storm report, May 28, 2:02 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    MECHANICVILLE             NY   1.25 INCH HAIL
05/28/01   SARATOGA                       PING PONGBALL SIZE

0148 PM    WEST STOCKBRIDGE          MA   .75 INCH HAIL
05/28/01   BERKSHIRE                      DIMEF SIZE HAIL
Local storm report, May 28, 2:41 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HINSDALE TIME.
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    ALBANY                    NY   .88 INCH HAIL
05/28/01   ALBANY                         NICKEL SIZE HAIL

0231 PM    ALBANY                    NY   .75 INCH HAIL
05/28/01   ALBANY    	                     PENNY SIZE HAIL

0213 PM    HINSDALE                  MA   .88 INCH HAIL
05/28/01   BERKSHIRE                      NICKLE SIZE HAIL
Local storm report, May 28, 3:45 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    HINSDALE                  MA   .88 INCH HAIL
05/28/01   BERKSHIRE                      NICKLE SIZE HAIL

0300 PM    AVERILL PARK              NY   .75 INCH HAIL
05/28/01   RENSSELAER                     DIME S|IZE HAIL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:49 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady56 min
May 28, 12:54 PM EDTSevere Thunderstorm WarningALYColumbia51 min
May 28, 12:59 PM EDTSevere Thunderstorm WarningALYAlbany16 min
May 28, 1:24 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington51 min
May 28, 2:14 PM EDTSevere Thunderstorm WarningALYAlbany31 min
May 28, 2:34 PM EDTSevere Thunderstorm WarningALYRensselaer41 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.